ISSN 1941-5923

Logo



Get your full text copy in PDF

Prolonged Ventricular Asystole: A Rare Adverse Effect of Hydrocodone Use

Sivakumar Sudhakaran, Saherish S. Surani, Salim R. Surani

(Department of Medicine, Texas A&M University Health Science Center, College Station, USA)

Am J Case Rep 2014; 15:450-453

DOI: 10.12659/AJCR.891214


Background: Prolonged ventricular asystole is a rare vagal reaction caused by hydrocodone use. Sinus bradycardia is a characteristic presentation of the vasovagal response; examples of other presentations include arrest or atrioventricular block. Physicians need to be aware of ventricular asystole due to vagally-mediated atrioventricular block caused by hydrocodone or other opiates.
Case Report: We present a case of prolonged ventricular asystole in a young patient due to a vasovagal reaction caused by the hydrocodone found in the hydrocodone/acetaminophen combination.
Conclusions: Ventricular asystole can be a rare complication of hydrocodone found in hydrocodone/acetaminophen. Physicians need to be aware of this adverse effect, rather then resorting to expensive diagnostic interventions.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree